Gastroenteritis refers to inflammation of the stomach and intestines. When lupus affects the intestines, health experts call this lupus enteritis. Lupus does not cause gastroenteritis, but it can cause similar symptoms, such as diarrhea and vomiting.
Lupus can lead to widespread inflammation, including inflammation of the blood vessels in the intestine. Health experts refer to this as lupus enteritis.
This article reviews how lupus and gastroenteritis relate, including their symptoms and treatment.
Lupus does not cause gastroenteritis. However, it can affect the GI system and result in similar symptoms.
In rare cases, lupus can cause inflammation of the blood vessels in the intestines. When this occurs, it is known as lupus enteritis.
Some people with lupus may develop irritable bowel syndrome (IBS) or other underlying conditions that have similar symptoms to lupus enteritis and gastroenteritis.
Additionally, medications for lupus, such as nonsteroidal anti-inflammatory drugs (NSAIDs) and steroids, can cause issues with the intestines, resulting in symptoms similar to those of gastroenteritis.
Gastroenteritis refers to inflammation of the intestines that can occur due to:
A person living with lupus may develop a form of gastroenteritis, such as viral gastroenteritis, if they come into contact with contaminated food or drinks or a person with the infection.
According to the Lupus Foundation of America, when lupus affects the intestines, it can cause symptoms such as:
Lupus or its treatments can also affect other areas of the digestive tract. Depending on what part becomes affected, a person may experience:
Gastroenteritis can lead to symptoms similar to those of lupus enteritis,
- abdominal pain
- fever, in some cases
It may be difficult to determine whether the digestive issues are the result of lupus, an underlying infection, or medications that treat lupus.
There are various treatment options for a person living with lupus who experiences GI issues. By managing lupus, they may find that their GI symptoms improve as well.
Digestive symptoms may indicate that a person’s treatment is ineffective. In other cases, they may indicate that the treatment is causing side effects, and a person may require changes to their treatment plan.
A person should speak with a rheumatologist about possible changes to their treatment.
A rheumatologist may recommend a person contact a gastroenterologist to address any specific issues with their digestive tract. The specialist can help determine the best approach to help with their digestive symptoms.
Some treatment options for lupus include:
- monoclonal antibodies
- blood thinners
- immunosuppressive medication
There are steps a person can take to help prevent or reduce the severity of their digestive symptoms due to lupus.
These steps include:
- getting restful sleep
- exercising regularly
- following a balanced diet
- taking measures to prevent infections, such as washing the hands frequently
- avoiding smoking and consuming alcohol, if applicable
- trying to manage stress
- drinking plenty of water and other beneficial fluids to prevent dehydration
If a person has gastroenteritis, they may find that managing their symptoms with hydration and over-the-counter medications may help.
If an individual suspects they have an infection, they should contact a doctor to receive treatment tailored to their specific needs.
A person may find that their digestive symptoms improve with changes to treatment for lupus itself. In cases where medication causes digestive issues, changes to medication should help improve symptoms.
Individuals with gastroenteritis typically recover within
People living with lupus may not be able to prevent all cases of digestive issues. However, managing the condition should help.
To avoid gastroenteritis, a person can take steps
- washing their hands frequently
- disinfecting surfaces around the house
- avoiding potentially contaminated food and drinks
A person should speak with a healthcare professional if they experience changes in their symptoms.
A doctor can help establish the cause of digestive issues. They will likely perform a physical examination, ask about symptoms, and run tests if they suspect the presence of another underlying condition.
A person should contact a healthcare professional as soon as possible if they experience new or changing GI symptoms. This can help prevent damage to the digestive organs.
There are three probable causes:
- lupus itself
- an underlying infection, such as viral gastroenteritis
- medication side effects
A doctor can help a person determine the exact cause and recommend most suitable treatment.
The following answers can help clarify some frequently asked questions about lupus and digestive issues.
Can lupus cause colitis?
Can lupus cause gastroparesis?
Gastroparesis develops when the emptying of the stomach is delayed without the presence of an obstruction.
Lupus can lead to gastroparesis, as it can weaken the smooth muscles in the stomach.
According to an older case study from 2013, it was the first case report of a person presenting with gastroparesis due to lupus, which suggests the two conditions do not commonly occur together.
Can lupus cause IBS?
A person living with lupus may develop intestinal issues, such as IBS. IBS can cause similar symptoms to gastroenteritis, such as abdominal pain and diarrhea.
Lupus can cause a variety of GI issues either directly, indirectly, or as a result of medications. In rare cases, a person may develop lupus enteritis, in which the blood vessels in their intestine become inflamed.
It can be difficult to determine what is triggering the digestive issues in a person living with lupus. Consulting a healthcare professional may help establish the root cause of their symptoms.
With treatment or changes to existing treatment, a person can often see improvements in their digestive tract.